Although pharmacists possess a wealth of knowledge on AEs, it remains a monumental task to recall the clinical significance of every AE, even with the most commonly used medications.
Pharmacists are medication experts and can quickly recall medication adverse effect (AE) profiles. For example, at mention of each drug name, immediate recall of the drug’s associated AEs may be common for many pharmacists: lisinopril and cough, fluticasone and thrush, metformin and diarrhea, and many others.
However, there are a handful of commonly prescribed medications with unusual AEs. Pharmacists in both community and clinical settings are part of the first line-defense against untoward effects from both AEs and drug interactions. Most of these are encountered with enough regularity, have clear relationships to pharmacology, or pose enough severity that they are easily recognized during medication reviews. However, some of the most frequently prescribed medications still have AEs that are linked to some less commonly known effects. Even effects that are not globally harmful have the potential to impact a patient’s perception of a drug’s risk versus benefit ratio, making it important to recall these unexpected AEs and address them with patients to ensure medication safety and efficacy.
Calcium Channel Blockers
Calcium channel blockers (CCBs) are routinely used in practice and some of their better recognized AEs include hypotension, weakness, flushing, and edema. However, constipation is one AEs, that may be forgotten, particularly with the non-dihydropyridines.1-4 Out of all the CCBs, constipation is most often seen with verapamil (Calan SR; Pfizer), occurring in up to 30% to 42% of patients with most of those patients stopping therapy because of it.4 Non-dihydropyridine CCBs inhibit L-type calcium channels, thought to be the main pathway for calcium entry into vascular smooth muscle.2 This relaxes the intestinal smooth muscles and delays colonic transit, resulting in constipation.
Patients at risk of experiencing constipation are those taking CCBs at higher doses or who experience hepatic dysfunction without adequate dose adjustment. Patients should be made aware of this AE, especially if they are taking other medications that can induce constipation. Suggesting a bowel regimen is a prudent recommendation that may help reduce therapy discontinuation; it may also help to attempt dose adjustments when possible for patients where using an alternative medication is less of, or not, an option.
Metronidazole (Flagyl Oral Formulation; Pfizer), a nitroimidazole antibiotic, is a popular choice in the treatment of urogenital and gastrointestinal infections. It is often associated with gastrointestinal AEs, but it also has the potential to turn the urine black or dark brown. This AE is extremely rare, with 1 in 100,000 users experienced this AE and one case report documenting the third reported case of urine discoloration due to metronidazole.5,6 The exact mechanism behind this urine discoloration remains unknown; it is hypothesized that it may be related to the pigment of an azometabolite.5 However, it should be emphasized that the change in urine color is not known to be harmful.
It is important that patients and caregivers are informed about the potential for change in urine color to reduce any concern or fear that may present should this AE occur. Further, providers should always rule out other etiologies of darkened urine before attributing it to metronidazole.
Drug-induced priapism occurs less in less than 1% of patients, but it is most seen with trazodone (Desyrel; Pragma Pharmaceuticals).7-8 Blocking of alpha-1 receptors by trazodone increases vasodilation and blood flow, even in unintended areas of the body. 8 This is not a dose-dependent AE, but it can occur with low doses and shorter durations of therapy, making it difficult to determine who is at a greater risk of this AE.7-8 Patients with leukemia and changes in penile anatomy are at higher risk of experiencing this AE and priapism may be seen in 40% of men with sickle cell anemia.7-9 Priapism is a urologic emergency requiring immediate medical intervention. Although most patients will be able to tolerate the medication without issues, providers should consider patient comorbidities that may increase their risk for this AE when evaluating if trazodone should be used.
Sildenafil (Viagra;Pfizer) is a phosphodiesterase type 5 (PDE=5) inhibitor used to treat erectile dysfunction and pulmonary hypertension. A dose-related AE associated with sildenafil is minor visual changes, increased perception of light, blurred vision, and distorted blue-green color perception that is transient.10 This occurs due to the drug’s cross-inhibition of retinal PDE-6 during the time of peak plasma levels.11 There are no long-term AEs on the visual system as a whole and tests have been performed to prove that these visual changes do not impact visual acuity, visual fields, or contrast sensitivity.12 Discontinuation or dose-reduction of sildenafil allows for this AE to diminish.
Montelukast (Singulair; Reddy's Laboratories) is a leukotriene receptor antagonist used to manage allergic rhinitis, asthma, and exercise-induced bronchospasm.13-14 A frequently reported AE of montelukast is nightmares, though the mechanism is not well understood. This AE cannot be attributed to leukotriene receptor antagonists as a drug class, as nightmares have not been reported with zafirlukast.13
In 2022, there were over 1100 reports of nightmares with montelukast with two-thirds of the cases occurring in children predominantly aged 5 to 10 years.14 Although this shows that children may be at a higher risk, children do experience more REM sleep compared to adults, which alone increases the likelihood for vivid dreams.14 In most of the cases reported in 2022, the nightmares ceased when montelukast was discontinued.14
Other patient populations that are at higher risk of having montelukast related nightmares are patients who are predisposed to nightmares, such as those with posttraumatic stress disorder (PTSD). Patients and caregivers should be made aware of this potential effect and clinicians should take time to assess their patients’ mental health and sleep symptoms before and during treatment with montelukast.
Pharmacists possess a wealth of knowledge on AEs for thousands of drugs. However, it can be a monumental task to recall the clinical significance of every AE, even with the most commonly used medications. The AEs discussed in this article can be mitigated by either replacing the drug or discontinuing the drug, but that is not the case with all AEs. It is critical that pharmacists educate themselves on the medications and adequately counsel patients before potentially exposing them to an undesired effect.